Kentucky, 2010

Flash Flooding in Kentucky, June 10, 2010

June 10, 2010 · NWS PAH · 2 events in 2 counties and zones

A nearly stationary front across western Kentucky became the focus for a cluster of thunderstorms over northern Christian and Todd Counties. This cluster of storms persisted for a few hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A nearly stationary front across western Kentucky became the focus for a cluster of thunderstorms over northern Christian and Todd Counties. This cluster of storms persisted for a few hours. A co-operative observer in Crofton measured 6.97 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 9, 11:40 PM CST, 1 hour 24 minutes earlier.

Area forecast discussion, Jun 9, 11:40 PM CST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1240 AM CDT THU JUN 10 2010

.UPDATE...
UPDATED AVIATION SECTION FOR 06Z TAF ISSUANCE.

&&

.DISCUSSION...
BIGGEST CHALLENGES WITH THIS PACKAGE WILL BE DETERMINING WHAT TO
DO WITH POPS THROUGH THE FIRST FIVE DAYS OF THE FORECAST CYCLE.

AT THE TIME OF THIS WRITING A WEAK COLD FRONT WAS SLOWLY ENTERING
THE NORTHWEST CORNER OF OUR CWA. THE BOUNDARY IS FORECAST TO SAG
ACROSS OUR CWA TONIGHT AND BECOME STATIONARY OVER THE SOUTHERN
PORTIONS OF OUR CWA BY 12Z THURSDAY. IN THE MEANTIME THE COMBINATION
OF THE UNSTABLE AIRMASS IN PLACE OVER THE REGION AND THE FRONTAL
BOUNDARY COULD TOUCH OFF SHOWERS AND THUNDERSTORMS JUST ABOUT
ANYWHERE TONIGHT...HOWEVER CHANCES WILL DIMINISH FROM NORTH TO
SOUTH THROUGH THE NIGHT WITH THE PROGRESSION OF THE FRONT.

ON THURSDAY THE BOUNDARY IS EXPECTED TO LIFT BACK NORTHWARD
ACROSS THE REGION AS A WARM FRONT AS AN UPPER LOW BEGINS TO LIFT
NORTHEAST OUT OF THE SOUTHERN PLAINS. THIS WILL KEEP PRECIP
CHANCES IN THE FORECAST WITH SLIGHTLY HIGHER CHANCES OVER THE
WESTERN AND NORTHWEST SECTIONS. THURSDAY NIGHT IS EXPECTED TO
REMAIN DRY AT THIS TIME...BUT PRECIP IS ONCE AGAIN EXPECTED ACROSS
ALL OF THE REGION ON FRIDAY AS THE AFOREMENTIONED UPPER LOW
TRACKS NORTHEAST ALONG THE WESTERN AND NORTHWEST FRINGES OF OUR
CWA.

PRECIP MAY LINGER OVER ALL BUT THE SOUTHWEST SECTIONS FRIDAY NIGHT
ON THE BACK SIDE OF THE UPPER LOW. WITH WEAK MID LEVEL RIDGING
EXPECTED OVER THE WESTERN HALF OF OUR CWA ON SATURDAY...COULD SEE
A FEW DIURNAL THUNDERSTORMS OVER THE EASTERN HALF. SATURDAY NIGHT
CURRENTLY LOOKS DRY...BUT ON SUNDAY PRECIP CHANCES WILL BE BACK IN
THE FORECAST AS THE NEXT COLD FRONT APPROACHES THE REGION.

PRECIP CHANCES WILL CONTINUE SUNDAY NIGHT INTO MONDAY AS THE
FRONT SLOWLY CROSSES THE REGION. COOLER AND DRIER HIGH PRESSURE
OVERSPREADING THE REGION IN THE WAKE OF THE FRONT SHOULD KEEP THE
REGION DRY AND A BIT COOLER THROUGH NEXT WEDNESDAY.

&&

.AVIATION...
SHOWERS AND THUNDERSTORMS THAT HAVE DEVELOPED ALONG A STALLED OUT
FRONT FROM SOUTHEAST ILLINOIS THROUGH THE PENNYRILE REGION OF WEST
KENTUCKY WILL CONTINUE TO MOVE SOUTHEAST FOR THE NEXT 3 TO 4
HOURS...AND WILL LIKELY NOT POSE A DIRECT THREAT TO EITHER THE PAH
OR OWB TERMINALS. DID MENTION VCTS AT BOTH SITES...AND JUST A CB AT
EVV AND CGI.

FOG POTENTIAL OVERNIGHT WILL DEPEND ON AMOUNT OF HIGH CLOUDS AND
MOISTURE IN THE SOIL FROM PREVIOUS RAINS DURING THE LAST 18 HOURS.
SITES WITH MOIST GROUND DUE TO HEAVY RAINFALL WILL BE PRONE TO FOG.
MVFR VSBYS ARE EXPECTED AT THIS TIME...BUT CLEAR SKIES MAY RESULT IN
AREAS OF IFR FOG LATE TONIGHT. CONVECTION CHANCES DURING THE DAY
TODAY ARE TOO LOW TO INJECT EXPLICIT THUNDERSTORMS INTO THE TAFS
RIGHT NOW...BUT WILL HINT AT THE POSSIBILITY WITH CB...ESP DURING
THE HEAT OF THE DAY.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.

&&

PUBLIC......JAP
AVIATION....GM/DRS
Hazardous weather outlook, Jun 9, 7:20 PM CST, 5 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
820 PM CDT WED JUN 9 2010

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-110130-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
820 PM CDT WED JUN 9 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS REMAIN POSSIBLE TONIGHT...MAINLY SOUTH OF
A PERRYVILLE MISSOURI TO MADISONVILLE KENTUCKY LINE. BRIEF HEAVY
RAIN AND FREQUENT LIGHTNING MAY ACCOMPANY ANY STORMS THAT OCCUR
ACROSS THE REGION.

AREAS OF FOG ARE EXPECTED AFTER MIDNIGHT. A FEW LOCATIONS MAY SEE
VISIBILITIES REDUCED TO A MILE OR LESS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE THURSDAY...FRIDAY INTO SATURDAY...THEN
AGAIN SUNDAY INTO MONDAY. THOUGH WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED...A FEW STORMS BRIEFLY REACHING SEVERE LEVELS IS NOT OUT
OF THE QUESTION...MAINLY DURING THE AFTERNOON HOURS. BRIEF HEAVY
RAINFALL WITH STRONGER STORMS WILL ALSO BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SPOTTERS IS NOT ANTICIPATED DUE TO THE ISOLATED
NATURE OF SEVERE WEATHER. HOWEVER...SPOTTERS MAY CHOOSE TO
ACTIVATE ON A LOCAL LEVEL IF CONDITIONS WARRANT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Christian

When
June 10, 1:04 AM CST to 3:15 AM CST
Where
Christian County, Empire to 1.36 mi WNW of Mannington
Cause
Heavy Rain
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
37.080, -87.500

Water was up to the headlights of vehicles at the intersection of U.S. Highway 41 and County Road 800 in Crofton. High water covered some roadways in the Empire and Mannington areas. Radar estimated 3 to 5 inches of rain fell in two and one-half hours. A co-operative observer in Crofton measured a storm total of 6.97 inches.

Flash Flood, Todd

When
June 10, 1:09 AM CST to 3:15 AM CST
Where
Todd County, 1.32 mi NNE of Claymour to 1.6 mi SSW of Allegre
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.899, -87.114

Up to a foot of water was on a few roadways in the Sharon Grove area. A foot of water covered Kentucky Highway 171 near Allegre, prompting its closure.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2010Every state in 2010This day in weather historyWarnings in Kentucky, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 234566, 234620.